Open AccessThis article is
- freely available
Antihypertensive Drug and Inner Ear Perfusion: An Otologist’s Point of View
Department of Specialist Surgical and Anesthesiological Sciences, University of Bologna, via Massarenti 9 – 40138 Bologna, Italy
Received: 23 July 2009; in revised form: 4 September 2009 / Accepted: 11 September 2009 / Published: 11 September 2009
Abstract: A number of labyrinthine disorders with sensorineural hearing loss, vertigo, and tinnitus are known to occur to young people without vascular risk factors, thus being classified as “idiopathic” in the absence of satisfactory explanations; in the last decade, this phenomenon has found a reliable explanation by the adverse effect of a sharp decrease of blood pressure values followed by an abnormal vasomotor regulation. This model may not only be applied to healthy subjects, but even had some confirmation in conditions possibly affecting hemodynamic changes, such as heart failure or treated hypertension. In particular, the results of a recent study on the impact of different antihypertensive therapies, which was analyzed by monitoring the onset or enhancement of tinnitus as a symptom of inner ear sufferance, unequivocally demonstrated an increased prevalence of tinnitus in subjects submitted to more “aggressive” treatments. This seems in agreement with recent observations about the model of fluid homeostasis of the inner ear, and suggests, when possible, to resort to treatments with modulatory effects in order to maintain a steady perfusion to the labyrinth thus protecting its function.
Keywords: inner ear perfusion; hemodinamic imbalance; antihypertensive therapy
Citations to this Article
Cite This Article
MDPI and ACS Style
Pirodda, A. Antihypertensive Drug and Inner Ear Perfusion: An Otologist’s Point of View. Pharmaceuticals 2009, 2, 44-48.
Pirodda A. Antihypertensive Drug and Inner Ear Perfusion: An Otologist’s Point of View. Pharmaceuticals. 2009; 2(2):44-48.
Pirodda, Antonio. 2009. "Antihypertensive Drug and Inner Ear Perfusion: An Otologist’s Point of View." Pharmaceuticals 2, no. 2: 44-48.